Alert archive / Iowa / Wind Advisories in 2025

Wind Advisory 3, NWS Des Moines, IA

March 5, 202532 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Mar 5, 2025, 2:43 PM CST for 32 counties in Iowa. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2025, 2:43 PM CST (20:43 UTC)
Expired
Mar 5, 2025, 6:00 PM CST
In force
3 hr
Issued by
NWS Des Moines, IA
All 32 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Humboldt County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Ringgold County, IA, Sac County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 30 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2025-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2025-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3543 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

875 
WWUS73 KDMX 052043
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
243 PM CST Wed Mar 5 2025

IAZ004-005-015-023-024-033>035-044>046-057>059-070>075-081>086-
092>097-060000-
/O.CAN.KDMX.HW.W.0003.000000T0000Z-250306T0000Z/
/O.NEW.KDMX.WI.Y.0003.250305T2043Z-250306T0000Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Oskaloosa, Lamoni, Indianola, Stuart,
Fort Dodge, Lake View, Lenox, Schaller, Manson, Creston, Fonda,
Corning, Odebolt, Adel, Jefferson, Rockwell City, Chariton, Leon,
Exira, Sac City, Pomeroy, Ottumwa, New Market, Casey, Humeston,
Knoxville, Rolfe, Adair, Bedford, Corydon, Carroll, Early,
Gilmore City, Panora, Lake City, Winterset, Carlisle, Osceola,
Atlantic, Fontanelle, Bloomfield, Wall Lake, Denison, Pella,
Albia, Humboldt, Centerville, Audubon, Earlham, Waukee,
Emmetsburg, Mount Ayr, Algona, Seymour, Allerton, Norwalk,
Estherville, Guthrie Center, Perry, Greenfield, Laurens,
Pocahontas, and Bayard
243 PM CST Wed Mar 5 2025

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of northwest into western and southern Iowa.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Strong winds will continue to cause blowing 
  snow at times which may lead to slick travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IAZ006-007-016-017-025>028-036>039-047>050-060>062-060000-
/O.CON.KDMX.HW.W.0003.000000T0000Z-250306T0000Z/
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk-
Jasper-Poweshiek-
Including the cities of Lake Mills, Dysart, Reinbeck, Clear Lake,
Greene, Grinnell, Conrad, Parkersburg, Garner, Shell Rock, Des
Moines, Waterloo, Eagle Grove, Aplington, Tama, Belmond, Manly,
Eldora, Hampton, Ackley, Britt, Clarion, Waverly, Marshalltown,
Cedar Falls, Gladbrook, Wellsburg, Boone, Northwood, Toledo,
Forest City, Allison, Mason City, Dumont, Webster City, Dike,
Iowa Falls, Grundy Center, Ames, Traer, Clarksville, Newton, and
Kanawha
243 PM CST Wed Mar 5 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Portions of central into northeast Iowa.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Widespread power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Strong winds will continue to cause blowing 
  snow at times which may lead to slick travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$
1 follow-up statement
201 
WWUS73 KDMX 052343
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
543 PM CST Wed Mar 5 2025

IAZ006-007-016-017-025>028-036>039-047>050-060>062-060045-
/O.EXP.KDMX.HW.W.0003.000000T0000Z-250306T0000Z/
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk-
Jasper-Poweshiek-
Including the cities of Dysart, Garner, Hampton, Lake Mills,
Northwood, Eagle Grove, Waterloo, Shell Rock, Traer, Mason City,
Conrad, Aplington, Marshalltown, Ames, Wellsburg, Des Moines,
Cedar Falls, Parkersburg, Greene, Reinbeck, Clear Lake, Kanawha,
Webster City, Gladbrook, Belmond, Eldora, Iowa Falls, Waverly,
Clarksville, Boone, Manly, Newton, Forest City, Tama, Grundy
Center, Allison, Dumont, Ackley, Toledo, Grinnell, Dike, Britt,
and Clarion
543 PM CST Wed Mar 5 2025

...HIGH WIND WARNING WILL EXPIRE AT 6 PM CST THIS EVENING...

Wind speeds have diminished enough to allow the high wind warning to 
expire.  A few locations over east central Iowa may still see wind 
gusts to around 40 mph until 7 pm and to 35 mph through 8 to 9 pm.  
This may result in some minor blowing snow on roads and create some 
slick areas - please continue to use caution while traveling.

$$

IAZ004-005-015-023-024-033>035-044>046-057>059-070>075-081>086-
092>097-060045-
/O.EXP.KDMX.WI.Y.0003.000000T0000Z-250306T0000Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Ottumwa, Knoxville, Stuart, Rolfe,
Osceola, Leon, Exira, Lake View, Emmetsburg, Fort Dodge,
Jefferson, Seymour, Norwalk, Audubon, Fontanelle, Oskaloosa,
Laurens, Manson, Fonda, Gilmore City, Mount Ayr, Allerton,
Pocahontas, Perry, Humeston, Guthrie Center, Denison, Casey, Sac
City, Adair, Indianola, New Market, Waukee, Pella, Bloomfield,
Rockwell City, Bayard, Corning, Adel, Greenfield, Atlantic,
Creston, Lamoni, Early, Corydon, Estherville, Humboldt, Albia,
Odebolt, Pomeroy, Bedford, Earlham, Winterset, Centerville,
Carroll, Chariton, Lenox, Carlisle, Lake City, Schaller, Algona,
Panora, and Wall Lake
543 PM CST Wed Mar 5 2025

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Wind speeds have diminished and thus the advisory will be allowed to 
expire.  Wind gusts up to 30 to 35 mph will be possible at times 
through 8 to 9 pm. Please use caution if traveling early this 
evening in a high profile vehicle. This may result in some minor 
blowing snow on roads and create some slick areas - please continue 
to use caution while traveling.

$$

REV

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Mar 5, 11:51 AM CST, 2 hours 52 minutes earlier. Its key messages:

  • Blizzard conditions over many parts of central Iowa will diminish as snow ends from west to east this morning
  • Intense, gusty winds with gusts of 50 to 60 mph common continue this morning and gradually wane late this afternoon and more so this evening
  • Band of moderate snowfall over central Iowa Thursday night into Friday
  • Weekend into early next week turns dry and warmer with highs pushing 20 degrees above normal. Will need to monitor for break-up ice jams - see hydrology section.
Area forecast discussion, Mar 5, 11:51 AM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1151 AM CST Wed Mar 5 2025

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Blizzard conditions over many parts of central Iowa will
  diminish as snow ends from west to east this morning

- Intense, gusty winds with gusts of 50 to 60 mph common
  continue this morning and gradually wane late this afternoon
  and more so this evening

- Band of moderate snowfall over central Iowa Thursday night into
  Friday

- Weekend into early next week turns dry and warmer with highs
  pushing 20 degrees above normal. Will need to monitor for
  break-up ice jams - see hydrology section.

&&

.DISCUSSION...
Issued at 407 AM CST Wed Mar 5 2025

The brunt of the blizzard is over the western half of Iowa this
morning as a 982mb surface low is lifting into northern Illinois.
The worst conditions are confirmed by looking at the Iowa DOT road
conditions, which shows travel not advised for most areas along and
west of I-35 at this hour. Several sites, including Algona, Carroll
and Boone, are reporting visibility of a quarter of a mile this hour
with the falling and blowing snow. KDMX WSR-88D shows the
precipitation shield, associated with the TROWAL, along and west of
I-35 to near the Missouri River with a band of snow. Snow rates over
an inch per hour should have largely come to an end per SREF and
HREF guidance, though rates over a half an inch an hour will persist
for several more hours early this morning. East of I-35, radar
trends diminished the first several hours this morning and held
off on any headline changes in this area and now we are seeing
redevelopment in this area. This area may have more transient
blizzard conditions due to less residence time with the snow,
but still expecting a period of whiteout conditions as the snow
and wind phases. The area of snow over western Iowa should
begin to push eastward this morning and with more cold air
funneling into eastern Iowa, the transition from rain to snow in
our service area from Waterloo to Ottumwa should be finished
around sunrise. On the other side of the state, snow will be
coming to an end early this morning and then toward midday over
our eastern forecast area. Have seen a quick improvement in
conditions in the Omaha metro per webcams and their office has
transitioned to a Winter Weather Advisory already. Something
similar is possible here as we monitor trends this morning, but
for now not adjusting any headlines with snow falling over much
of this area with the intense winds.

As for the winds, strong winds will continue as the pressure
gradient is packed on the backside of the surface low with gusts of
50 to 60 mph common. RAP/HRRR top of mixed layer winds have backed
off their 60 to 70 knot gusts and are more around 60 knots. The
highest observed gusts so far from ASOS sites are 63 mph at
Lamoni, 62 mph at Estherville, and 59 mph at Ames. Have noted
numerous power outages from Kossuth and Winnebago counties
south-southwestward into southwest Iowa. Winds should ease into
this afternoon and particularly this evening. While the High
Wind Warning goes until 6pm/0z, we may need to transition to a
Wind Advisory to usher out this windy system.

As we head into the late part of the week, a shortwave trough digs
into the western US with leeside cyclogenesis occurring east of
the central Rockies late Thursday. A baroclinic zone will
extend eastward over the area with strong isentropic lift
bringing another round of precipitation into the state with a
mixture of rain and snow. Forecast soundings show quick top down
saturation late Thursday afternoon and early evening over
western Iowa that spreads eastward into the evening. While areas
south of roughly I-80 will start as rain with a transition to
snow sometime after midnight, farther north a band of snow looks
to develop west to east across the state. A concerning thing I
am seeing in the soundings this morning from the NAM and GFS are
that after saturation is achieved, the column cools to just
below freezing in a depth of a half to a full 1km. This is true
at both Carroll and Marshalltown. This temperature would reside
within the lesser known dendritic growth zone (DGZ) of -1 to -3C
and this has often resulted in a wet, stucco type snow. Further,
cross sections and the same soundings show moderate omega along
with low to perhaps some mid-level frontogenesis (fgen). Cobb
output tables and BUFKIT snow liquid ratios (SLRs) would suggest
National Blend of Models (NBM) SLRs are underdone at 5:1 to
start to 10-12:1 at the end. Have injected 75th percentile of
NBM to start a boost, but this may need to go further in future
forecast cycles. This brings a band of snow of 3 to 5 inches in
the current forecast. Will need to continue to monitor for
potential of a skinny stripe of higher amounts somewhere within
this band given the fgen forcing. Temperatures Friday also are
likely too high in the middle to upper 30s so coordinated with
neighboring offices to lower to the 25th percentile of available
guidance, which puts us closer to freezing.

This weekend into early next week, conditions turn dry with
temperatures looking to trend upward with ECMWF extreme forecast
index showing 60 to 70% ensemble agreement on a warm pattern by
Tuesday with forecast highs 20 or so degrees above normal.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1142 AM CST Wed Mar 5 2025

LIFR to MVFR conditions continue across the area early this
afternoon. Although snow has overall diminished with light snow
continuing generally only east of I-35, blowing snow remains keeping
visibilities degraded at times, especially in open and rural
areas. The blowing snow will remain through the afternoon at
some sites with associated visibility reductions at times, but
ceilings overall will continue to improve west to east through
the afternoon. VFR conditions return to all sites by this
evening. Strong winds out of the northwest continue through the
afternoon hours as well, decreasing but staying gusty through
the evening before finally relaxing overnight.

&&

.HYDROLOGY...
Issued at 407 AM CST Wed Mar 5 2025

Hydrology concerns are lessening now that the water is on the
ground. There were modest river responses in southern Iowa such as
the East Fork 102 River at Bedford, Thompson River at Davis
City, and Chariton River near Chariton. Elsewhere, responses
were quite minor if any and this is lessening the ice jam
concerns in the near term. However, with the pattern turning
warmer this weekend into next week, will need to remain vigilant
about ice jam potential. While it will be dry during this
period, snow that has fallen today and Thursday night and Friday
with a snow-water equivalent somewhere between a half an inch
and an inch expected will be melting.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM CST this evening for IAZ004>007-
015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097.
Blizzard Warning until 3 PM CST this afternoon for IAZ004>007-
015>017-023>028-033>039-044>049-057>061-070>074-081>084-
092>094.
Winter Weather Advisory until 3 PM CST this afternoon for
IAZ050-062-075-085-086-095>097.

&&

DISCUSSION...Ansorge
AVIATION...KCM
HYDROLOGY...Ansorge
Hazardous weather outlook, Mar 5, 3:33 AM CST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
333 AM CST Wed Mar 5 2025

IAZ004>007-015>017-023>028-033>039-044>049-057>061-070>074-
081>084-092>094-061300-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-
Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Taylor-
Ringgold-Decatur-
333 AM CST Wed Mar 5 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Blizzard Warning and a High Wind Warning are in effect for the
area today. Please refer to the National Weather Service website
at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A band of snow is forecast between late Thursday and Friday over
some portion of central Iowa. Moderate snow accumulations are
likely, but the location of the band is still uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however reports of rain,
snow and any wind damage are always appreciated.

IAZ050-062-075-085-086-095>097-061300-
Tama-Poweshiek-Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis-
333 AM CST Wed Mar 5 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A High Wind Warning and a Winter Weather Advisory are in effect
for the area today. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A band of snow is forecast between late Thursday and Friday over
some portion of central Iowa. Moderate snow accumulations are
likely, but the location of the band is still uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however reports of rain,
snow and any wind damage are always appreciated.

In the hours before

Local storm report, Mar 5, 1:27 PM CST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
127 PM CST Wed Mar 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     Snow             1 WSW Minburn           41.75N 94.05W
03/05/2025  M2.0 Inch        Dallas             IA   Fire Dept/Rescue

&&

MF
Local storm report, Mar 5, 1:32 PM CST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
132 PM CST Wed Mar 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Snow             2 ENE Ottumwa           41.03N 92.38W
03/05/2025  M1.4 Inch        Wapello            IA   CO-OP Observer

            Storm Total.

&&

CC
Local storm report, Mar 5, 1:52 PM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
152 PM CST Wed Mar 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     Non-Tstm Wnd Gst 2 S Ames                41.99N 93.62W
03/05/2025  M60 MPH          Story              IA   ASOS

&&

CC
Local storm report, Mar 5, 2:00 PM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
200 PM CST Wed Mar 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     Non-Tstm Wnd Gst Waterloo Regional Airpo 42.56N 92.40W
03/05/2025  M59 MPH          Black Hawk         IA   ASOS

&&

CC
Local storm report, Mar 5, 2:23 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
223 PM CST Wed Mar 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     Non-Tstm Wnd Dmg Indianola               41.36N 93.57W
03/05/2025                   Warren             IA   Public

            Tree fell across front lawn. Report via
            WHO-TV.

&&

CC
Local storm report, Mar 5, 2:43 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
243 PM CST Wed Mar 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             1 SSE Pocahontas        42.73N 94.66W
03/05/2025  M4.0 Inch        Pocahontas         IA   CO-OP Observer

&&

CC

Nearby

Wind Advisories in Iowa, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.